Alert archive / California / High Wind Watches in 2009
High Wind Watch 3, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Mar 21, 2009, 3:00 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 22, 2009, 6:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 21, 2009, 3:00 AM PDT (10:00 UTC)
- In effect from
- Mar 22, 2009, 6:00 AM PDT
- Expired
- Mar 21, 2009, 5:59 PM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSGX 211000 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 300 AM PDT SAT MAR 21 2009 CAZ055-056-058-060>062-211800- /O.NEW.KSGX.HW.A.0003.090322T1300Z-090323T1300Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 300 AM PDT SAT MAR 21 2009 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT. A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN CALIFORNIA SUNDAY...BRINGING VERY STRONG WEST WINDS OF 30 TO 50 MPH WITH LOCAL GUSTS OVER 60 MPH AT TIMES IN THE MOUNTAINS AND DESERTS. THE STORM WILL HAVE ASSOCIATED STRONG ONSHORE PRESSURE GRADIENTS AT THE SURFACE AND A VERY STRONG 130 MPH JET STREAM ALOFT. THE COMBINATION OF THESE TWO FACTORS WILL AMPLIFY THE WINDS IN BOTH THE MOUNTAINS AND THE DESERTS. THESE WINDS WILL BE CAPABLE OF CAUSING PROPERTY DAMAGE...BROKEN TREE LIMBS...DOWNED POWER LINES...BLOWING DUST...AND DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH PROFILE VEHICLES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MACKECHNIE
3 follow-up statements
000 WWUS76 KSGX 211801 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1101 AM PDT SAT MAR 21 2009 CAZ055-056-058-060>062-212200- /O.CON.KSGX.HW.A.0003.090322T1300Z-090323T1300Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 1101 AM PDT SAT MAR 21 2009 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT. A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN CALIFORNIA SUNDAY MORNING...BRINGING VERY STRONG WEST WINDS OF 30 TO 50 MPH WITH LOCAL GUSTS OVER 60 MPH AT TIMES IN THE MOUNTAINS AND DESERTS. THE STORM WILL HAVE ASSOCIATED STRONG ONSHORE PRESSURE GRADIENTS AT THE SURFACE AND VERY STRONG WINDS ALOFT. THE COMBINATION OF THESE TWO FACTORS WILL AMPLIFY THE WINDS IN BOTH THE MOUNTAINS AND THE DESERTS. THESE WINDS WILL BE CAPABLE OF CAUSING PROPERTY DAMAGE...BROKEN TREE LIMBS...DOWNED POWER LINES...BLOWING DUST...AND DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
000 WWUS76 KSGX 211929 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1229 PM PDT SAT MAR 21 2009 CAZ055-056-058-060>062-220130- /O.CON.KSGX.HW.A.0003.090322T1300Z-090323T1300Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 1229 PM PDT SAT MAR 21 2009 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT. A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN CALIFORNIA SUNDAY MORNING...BRINGING VERY STRONG WEST WINDS OF 30 TO 50 MPH WITH LOCAL GUSTS OVER 60 MPH AT TIMES IN THE MOUNTAINS AND DESERTS. THE STORM WILL HAVE ASSOCIATED STRONG ONSHORE PRESSURE GRADIENTS AT THE SURFACE AND VERY STRONG WINDS ALOFT. THE COMBINATION OF THESE TWO FACTORS WILL AMPLIFY THE WINDS IN BOTH THE MOUNTAINS AND THE DESERTS. THESE WINDS WILL BE CAPABLE OF CAUSING PROPERTY DAMAGE...BROKEN TREE LIMBS...DOWNED POWER LINES...BLOWING DUST...AND DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH PROFILE VEHICLES. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
000 WWUS76 KSGX 220059 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 559 PM PDT SAT MAR 21 2009 CAZ055-056-058-060>062-220900- /O.UPG.KSGX.HW.A.0003.090322T1300Z-090323T1300Z/ /O.NEW.KSGX.HW.W.0003.090322T1300Z-090323T1300Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 559 PM PDT SAT MAR 21 2009 ...HIGH WIND WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM PDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN CALIFORNIA SUNDAY MORNING...WITH VERY STRONG WEST WINDS OF 30 TO 50 MPH WITH GUSTS OVER 60 MPH DEVELOPING BY MIDDAY IN THE MOUNTAINS AND DESERTS. LOCALIZED GUSTS OVER 70 MPH ARE POSSIBLE. THESE WINDS WILL LIKELY PEAK DURING THE AFTERNOON AND EVENING AND WILL BE CAPABLE OF CAUSING PROPERTY DAMAGE SUCH AS BROKEN TREE LIMBS AND POSSIBLY DOWNED TREES...DOWNED POWER LINES...BLOWING DUST...AND DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH PROFILE VEHICLES. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. MOTORISTS PLANNING ON TRAVEL THROUGH THESE AREAS...ESPECIALLY THOSE WITH HIGH PROFILE VEHICLES...ALONG WITH RESIDENTS IN THE AREA ARE ADVISED TO TAKE PRECAUTIONS NOW BEFORE THE WINDS REACH THEIR PEAK. && $$ CAZ042-043-048-050-057-220900- /O.NEW.KSGX.WI.Y.0009.090322T1300Z-090323T1300Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 559 PM PDT SAT MAR 21 2009 ...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 AM PDT MONDAY. A PACIFIC STORM WILL MOVE RAPIDLY SOUTHEAST INTO SOUTHERN CALIFORNIA SUNDAY MORNING...WITH STRONG GUSTY WEST WINDS OF 20 TO 30 MPH WITH LOCAL GUSTS TO AROUND 40 MPH DEVELOPING BY MIDDAY... ESPECIALLY NEAR THE COASTLINE. THESE WINDS WILL LIKELY PEAK DURING THE AFTERNOON AND EVENING AND WILL BE CAPABLE OF CAUSING SOME PROPERTY DAMAGE...BROKEN TREE LIMBS...POSSIBLY DOWNED POWER LINES...AND DIFFICULT DRIVING CONDITIONS... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. RESIDENTS IN THE AREA ARE ADVISED TO TAKE PRECAUTIONS NOW BEFORE THE WINDS REACH THEIR PEAK...AND SECURE LOOSE OBJECTS SUCH AS LAWN FURNITURE. && $$ SMALL/MOEDE
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 20, 9:30 PM PDT, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 20, 9:30 PM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PDT FRI MAR 20 2009 .SYNOPSIS...A PACIFIC STORM OFF THE WEST COAST WILL MOVE IN OVER THE WEEKEND FOR INCREASING CLOUDS LEADING TO RAIN BY LATE SATURDAY NIGHT INTO SUNDAY. WELL BELOW NORMAL TEMPERATURES AND WINDY CONDITIONS CAN BE EXPECTED...AS WELL AS SNOW IN THE MOUNTAINS. THE STORM SHOULD MOVE OUT SUNDAY NIGHT WITH WARMING AND DRYING CONDITIONS BEGINNING MONDAY AND CONTINUING THROUGH MUCH OF THE COMING WEEK. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. THE INCREASING ONSHORE FLOW AND ONSHORE TREND CONTINUES AS SURFACE PRESSURES FALL INLAND. THE RESULTING RAPID DEEPENING OF THE MARINE LAYER MAY SQUEEZE OUT SOME VERY LOCALIZED DRIZZLE TONIGHT AND SATURDAY MORNING. COOLER TOMORROW UNDER MORE MARINE AIR AND ADDITIONAL PERSISTENCE TO THE CLOUDS. THE FRONT SHOULD BEGIN TO PRODUCE RAIN...WITH THE HEAVIEST RAIN TARGETING LATE SATURDAY NIGHT OR SUNDAY MORNING MOST AREAS. SNOW IN THE MOUNTAINS. TEMPERATURES SHOULD BE ABOUT 10-15 DEGREES BELOW NORMAL BY SUNDAY AS THE COLD AIR AND STRONG GUSTY WEST TO NORTHWEST WINDS ARRIVE. PROBABLY WINTER WEATHER CONDITIONS IN THE MOUNTAINS. AS OF RIGHT NOW THE MODELS ARE IN AGREEMENT ON VERY STRONG MOUNTAIN AND DESERT WIND GUSTS...AND A HIGH WIND WATCH IS A GOOD BET FOR THIS EVENT. THE BEST MOUNTAIN AND DESERT WIND LOOKS TO BE MID TO LATE IN THE DAY SUNDAY. MIGHT ALSO PRODUCE A PRETTY SOLID MOUNTAIN WAVE ROTOR IN THE COACHELLA VALLEY AS WELL. THE WIND GUIDANCE INDICATES ADVISORY LEVEL GUSTS AT THE COAST. THUNDERSTORMS MAY REACH THIS FAR SOUTH... BUT PROBABLY NOT MANY OF THEM. BY MONDAY THE PLAYBOOK CHANGES...WITH RIDGING AND DRYING OVER THE REGION THAT SHOULD LAST THROUGH AT LEAST THE MIDDLE OF THE WEEK. && AVIATION... 210315Z...NKX SOUNDING INDICATES THE MARINE LAYER IS AROUND 2000 FEET. FURTHER DEEPENING TO BETWEEN 2500 AND 3000 FEET IS EXPECTED TONIGHT AND SATURDAY THEN DEEPEN FURTHER TO OVER 5000 FEET SATURDAY NIGHT AHEAD OF A COLD FRONT THAT IS FORECAST TO MOVE THROUGH LATE SUNDAY MORNING. STRATUS WITH BASES AROUND 1500 FEET MSL WILL SPREAD EAST TO THE WESTERN MOUNTAIN SLOPES BY MIDNIGHT. EXPECT STRATUS TO REACH THE KONT AREA BETWEEN MIDNIGHT AND 10Z. MUCH SLOWER BREAKUP IS EXPECTED ON SATURDAY WITH BREAKUP BETWEEN 17Z AND 19Z. VISIBILITIES MOSTLY 3 TO 5 MILES IN HAZE EXCEPT AREAS BELOW 3 MILES IN FOG AND HAZE THIS EVENING AND OVERNIGHT. ABOVE THE MARINE LAYER...MOSTLY CLEAR SKIES AND UNRESTRICTED VISIBILITIES ARE EXPECTED THROUGH SATURDAY. ECC && .SGX WATCHES/WARNINGS/ADVISORIES...NONE && PUBLIC...SMALL AVIATION...ECC
Hazardous weather outlook, Mar 20, 4:00 PM PDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT FRI MAR 20 2009 CAZ042-043-048-050-055-056-057-058-060-061-062-211200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT PATCHY DENSE FOG POSSIBLE IN THE FOOTHILLS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY DENSE FOG POSSIBLE IN THE FOOTHILLS SATURDAY MORNING. A COLD FRONT WILL BRING RAIN...STRONG WINDS...WITH SNOW IN THE MOUNTAINS... LATE SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SMALL
Nearby
High Wind Watches in California, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.